New York, 2010

Flash Flooding in New York, July 13, 2010

July 13, 2010 · NWS BUF · 5 events in 3 counties and zones

An area of low pressure slowly moved across the region bringing rainfall amounts of up to two inches in some areas. The heavy rains produced localized flash floods which flooded some homes and roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An area of low pressure slowly moved across the region bringing rainfall amounts of up to two inches in some areas. The heavy rains produced localized flash floods which flooded some homes and roads. Roads that were reported closed by flood waters included: Blossom Road in Rochester (three cars stuck in water at least three feet deep), County Route 26 in Canadice and Richmond (a mudslide deposit up to four feet of mud in some areas), State Route 64 in Bristol Center (closed from County Rte 32 to Dugway Road), and County Route 33 in Honeoye. In Mount Morris, a small creek overflowed its banks and flooded a home on Damonsville street. The water filled the basement and reached levels above the electrical outlets on the first floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 13, 1:02 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 13, 1:02 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
202 PM EDT TUE JUL 13 2010

.SYNOPSIS...
A VERY WEAK AREA OF LOW PRESSURE WILL MOVE SLOWLY EAST ACROSS THE
REGION TODAY AND BRING SOME SCATTERED SHOWERS AND THUNDERSTORMS TO
THE REGION TODAY. THE LOW AND ITS TRAILING COLD FRONT WILL MOVE
SOUTHEAST OF THE AREA LATER THIS EVENING WITH THE THREAT OF
PRECIPITATION ENDING FROM NORTHWEST TO SOUTHEAST THIS EVENING. HIGH
PRESSURE WILL BUILD BACK INTO THE REGION WEDNESDAY AND THURSDAY
BRINGING A RETURN TO SUNSHINE AND VERY WARM TEMPERATURES. THE NEXT
CHANCE OF RAIN WILL ARRIVE FRIDAY AS A WEAK COLD FRONT APPROACHES
THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
IT WILL BE TOUGH TO TIME PRECIP TODAY AS MULTIPLE SHORT WAVES ARE
FORECAST TO MOVE NORTHEAST ACROSS THE AREA DURING THE COURSE OF THE
DAY. THE NAM 12 SHOWS THE POTENTIAL FOR A LAKE BREEZE CONVERGENCE
ZONE TO DEVELOP BY MID DAY ALONG THE NIAGARA ESCARPMENT FROM NIAGARA
FALLS TO NEAR ROCHESTER. THIS SEEMS REASONABLE AS RADAR SHOWS A
DISTINCT BAND /LAKE BREEZE/ ALONG THE WESTERN LAKE ONTARIO SHORE.
HOWEVER, WILL DISCOUNT NAM12 SHOWING PRECIP OVER LAKE ERIE AS THE
LAKE WILL STABILIZE THE LOWEST LAYERS EARLY THIS AFTERNOON.

EXPECT THE THREAT OF PRECIP TO INCREASE WITH DAYTIME HEATING TODAY
AS THE AIR IS QUITE MOIST WITH DEW POINTS IN THE MID-UPPER 60S AND
EVEN AROUND 70 NEAR ROCHESTER. AT THIS TIME...IT APPEARS THE BEST
CHANCES WILL BE ACROSS THE EASTERN LK ONTARIO COUNTIES AND PORTIONS
OF THE FINGER LAKES. FARTHER TO THE WEST...EXPECT THE HIGHER THREAT
ALONG THE LAKE BREEZE BOUNDARIES AND ACROSS THE HIGHER TERRAIN OF
THE WESTERN SOUTHERN TIER.

EXPECT HIGHS TODAY FROM THE UPPER 70S TO LOWER 80S ACROSS THE
SOUTHERN TIER AND EAST OF LK ONTARIO, LOW TO MID 80S ELSEWHERE. THE
THREAT OF PRECIP SHLD END FROM WEST TO EAST THIS EVENING, ENDING
ACROSS AREAS EAST OF LK ONTARIO LATER TONIGHT. CLOUDS WILL LINGER
THOUGH AS THE TRAILING UPPER TROUGH ONLY GETS TO EASTERN NEW YORK BY
12Z WEDNESDAY. EXPECT LOWS TONIGHT GENERALLY IN THE MID 60S WITH
LOWER 60S INTERIOR OF THE SOUTHERN TIER.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
VIGOROUS UPPER LEVEL TROUGH FOR THIS TIME OF YEAR CURRENTLY PUSHING
THROUGH THE PACIFIC NORTHWEST WITH THE LOW CENTER WORKING ACROSS
THE CANADIAN BORDER. THIS SYSTEM WILL CONTINUE EASTWARD THROUGH MID
WEEK RESULTING IN BUILDING HEIGHTS DOWNSTREAM INTO THE GREAT LAKES
REGION BY WEDNESDAY. ASSOCIATED DRYING WILL WORK INTO THE AREA
HELPING TO SHIFT DEEPER MOISTURE EASTWARD BRING INCREASING SUNSHINE
THROUGH THE DAY WEDNESDAY. 850 MB TEMPERATURES PUSHING INTO THE MID
TEENS BY EVENING UNDER PLENTY OF MID JULY INSOLATION...SHOULD
TRANSLATE INTO HIGHS IN THE LOWER TO MID 80S.

SURFACE HIGH AND UPPER RIDGE AXIS SETTLING OVER THE AREA WEDNESDAY
NIGHT WILL LEAD TO FAIR WEATHER WITH OVERNIGHT TEMPERATURES MAINLY
IN THE LOWER TO MID 60S...ALTHOUGH UPPER 50S LIKELY ACROSS THE
SOUTHERN TIER AND EAST OF LAKE ONTARIO.

UPPER RIDGE AXIS WILL SHIFT EAST THURSDAY AND THURSDAY NIGHT
ALLOWING A DEEPER SOUTHWEST FLOW TO DEVELOP. THIS WILL EFFECTIVELY
HELP DRIVE DEEPER MOISTURE NORTHWARD...WHILE PUSHING 850 MB
TEMPERATURES TO NEAR +20C. THIS WILL LEAD TO HIGHS IN THE UPPER 80S
TO LOWER 90S. WOULD NOT RULE OUT AN ISOLATED LATE DAY
SHOWER/THUNDERSTORM WITH THE INITIAL MOISTURE TRANSPORT/THETA-E
SURGE...BUT ATMOSPHERE SHOULD REMAIN EFFECTIVELY CAPPED.

A BETTER CONVECTIVE FOCUS WILL LIKELY BE TIED TO THE STRONGER
FORCING ASSOCIATED WITH BETTER HEIGHT FALLS AND A MID LEVEL SPEED
MAX PUSHING ACROSS SOUTHERN ONTARIO THURSDAY NIGHT. THIS WILL BE
ACCOMPANIED BY A COLD FRONT THAT WILL BE APPROACHING THE AREA TOWARD
FRIDAY MORNING.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MAIN FEATURE DURING THIS PERIOD WILL BE THE PASSAGE OF A WEAKENING
COLD FRONT ON FRIDAY. 12Z MODELS HAVE SLOWED ITS PASSAGE
SOMEWHAT...DUE TO FAIRLY ZONAL FLOW...BUT GFS DOES PUSH IT FAR
ENOUGH SOUTH TO ALLOW HIGH PRESSURE TO NOSE IN ON SATURDAY AND HPC
GRAPHICS SEEM TO CONCUR. 00Z ECMWF DEVELOPS A WAVE ALONG IT THOUGH
AND DOESNT PUSH IT SAFELY SOUTH OF OUR AREA UNTIL SAT NT...SO WE
HAVE SOME UNCERTAINTY FOR SATURDAY. WILL GO WITH A GENERAL 40 POP
FOR FRIDAY...NO WASHOUT BUT SOME SHOWERS AND THUNDERSTORMS WITH THE
FRONT...GRADUALLY TAPERING POPS OFF FRI NT FROM NORTHWEST TO SOUTHEAST
AND LEAVE CHC POPS ACROSS SRN TIER FOR FIRST HALF OF
SATURDAY...WHILE SHOWING SOME SUN AND ONLY SLGT CHC POPS FURTHER
NORTH.

GFS IS A BIT MORE AGGRESSIVE WITH PUSH OF DRIER AIR LATER SAT AND
SUNDAY WITH A SLIGHTLY STRONGER TROF ALOFT. THIS WOULD LEAD TO A
VERY PLEASANT WEEKEND WITH 850 MB TEMPS OF 12-14C SUPPORTING ONLY
U70S/L80S WITH LOW HUMIDITY. ECMWF IS NOT AS STRONG WITH THIS PUSH
AND A BIT WARMER...WILL SPLIT THE DIFFERENCE THIS FAR OUT...DRY
LATER SAT AND SUN WITH TEMPS IN L-M 80S AND MODERATE HUMIDITY.
MONDAY WILL START DRY BUT WILL BRING CHC POPS IN LATER IN DAY PER
ECMWF..ALTHOUGH BULK OF ANY ACTIVITY LIKELY TO HOLD OFF UNTIL MON
NT. STILL WARM AND MORE HUMID.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TIMING WILL BE TOUGH ON DEVELOPMENT OF SHOWERS AND THUNDERSTORMS FOR
THE REST OF TODAY AS THEY COULD POP UP AT ANY TIME WITH DAYTIME
HEATING. THE ONE SAVING GRACE IS THAT HRRR DATA HAS BEEN DEPICTING
THE LAKE BREEZE INTERACTION WELL...WHICH CORRESPONDS WELL WITH THE
CONVECTION OVER THE LOWER GENESEE VALLEY AND KEEPING ONLY SCATTERED
RAIN SHOWERS ALONG LAKE BREEZES OFF LAKE ERIE AND WESTERN END OF
LAKE ONTARIO. WILL CONTINUE MENTION OF VCSH AND CB IN THE
KROC/KJHW/KBUF TAFS IN THESE AREAS FOR EARLY AFTERNOON. THE ACTIVITY
SHLD TAPER OFF/END FROM WEST TO EAST THIS EVENING. EXPECT FOG/LOW
CLOUDS TO DEVELOP ACROSS THE SOUTHERN TIER LATE TONIGHT LOWERING
CONDITIONS TO IFR/LIFR WITH SOME OTHER AREAS EXPECTING MVFR
CONDITIONS IN FOG MAINLY AROUND KROC/KART...THROUGH 12Z-14Z. VFR
CONDITIONS WILL PREVAIL THROUGH THE REST OF WEDNESDAY.

OUTLOOK...
WEDNESDAY NIGHT AND THURSDAY...VFR.
FRIDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/THUNDERSTORMS.
SATURDAY AND SUNDAY...MAINLY VFR.

&&

.MARINE...
WINDS AND WAVES ARE EXPECTED TO STAY BELOW SMALL CRAFT ADVSRY
CRITERIA THROUGH AT LEAST THE END OF THE WEEK. ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP CAN PRODUCE LOCALLY HIGHER WINDS AND
WAVES FOR BRIEF PERIODS OF TIME.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJP
NEAR TERM...JJP/WCH
SHORT TERM...TMA
LONG TERM...SFM
AVIATION...WCH
MARINE...JJP
Hazardous weather outlook, Jul 13, 4:26 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
526 AM EDT TUE JUL 13 2010

NYZ001>008-010>014-019>021-085-140930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
526 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-140930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
526 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 13, 12:38 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
138 PM EDT TUE JUL 13 2010

NYZ003-131845-
MONROE-
INCLUDING THE CITY OF...ROCHESTER
138 PM EDT TUE JUL 13 2010

...HEAVY SHOWERS AND THUNDERSTORMS THIS AFTERNOON...

AT 130 PM A BATCH OF HEAVY SHOWERS AND THUNDERSTORMS EXTENDED
ACROSS MUCH OF WESTERN MONROE COUNTY. THESE SHOWERS WERE LOCATED
FROM NEAR LE ROY AND BERGEN IN GENESEE COUNTY NORTHWARD TOWARDS
BRADDOCK BAY IN MONROE COUNTY AND INCLUDED THE CITIES OF
CHURCHVILLE...SPENCERPORT...AND HILTON.

THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN ROADWAYS AND
POOR DRAINAGE AREAS. ALSO MOTORISTS SHOULD BE PREPARED FOR REDUCED
VISIBILITIES WITHIN THE HEAVY SHOWERS OF A QUARTER MILE OR LESS
AT TIMES.

IN ADDITION TO THESE SHOWERS...THUNDERSTORMS WILL PRODUCE CLOUD TO
GROUND LIGHTNING STRIKES AND GUSTY WINDS.

THESE STORMS WILL ALSO BRING A DRENCHING RAINFALL AND CLOUD TO
GROUND LIGHTNING TO LAKESHORE PARKS ALONG LAKE ONTARIO ESPECIALLY
THOSE PARKS BETWEEN HAMLIN BEACH AND IRONDEQUOIT BAY.

THIS ACTIVITY IS EXPECTED TO SLOWLY DRIFT EASTWARD AND BRING RAIN
TO THE METRO ROCHESTER AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS
WILL ALSO PASS ACROSS PARTS OF THE GENESEE VALLEY THROUGH THE
AFTERNOON HOURS.

THOMAS

The radar

The Buffalo radar (KBUF), 101 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
July 13, 2:10 PM EST to 3:30 PM EST
Where
Monroe County, 1.16 mi E of Brighton Po to 1.99 mi E of Brighton Po
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.152, -77.527

Flash Flood, Ontario

When
July 13, 4:20 PM EST to 6:15 PM EST
Where
Ontario County, 1.18 mi SW of Bristol Center to 1.04 mi NW of Bristol Center
Cause
Heavy Rain
Property damage
$15,000
Reported by
County Official
Coordinates
42.788, -77.397

Flash Flood, Ontario

When
July 13, 4:20 PM EST to 6:15 PM EST
Where
Ontario County, 0.72 mi ESE of Canaoice Corners to 0.53 mi NNE of Canaoice Corners
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.728, -77.516

Flash Flood, Ontario

When
July 13, 4:35 PM EST to 6:15 PM EST
Where
Ontario County, 0.46 mi NW of Honeoye Park to 1.42 mi W of Honeoye Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
42.785, -77.506

Flash Flood, Livingston

When
July 13, 4:45 PM EST to 6:15 PM EST
Where
Livingston County, 0.28 mi S of Mt Morris to 0.48 mi SSW of Mt Morris
Cause
Heavy Rain
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
42.726, -77.880

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 253362, 253366, 253369, 253371, 253373.